Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 10, NWS Honolulu, HI

February 25, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 25, 2014, 2:34 PM HST for Hawaii County, Hawaii. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Feb 25, 2014, 2:34 PM HST (00:34 UTC)
Expired
Feb 25, 2014, 5:12 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 0.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2014-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2014-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WWHW70 PHFO 260034
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
234 PM HST TUE FEB 25 2014

...WIND ADVISORY FOR BIG ISLAND SUMMITS THROUGH 6 AM HST WEDNESDAY...

.A STRONG JET ALOFT WILL MOVE CLOSER TO THE ISLANDS...BRINGING
STRONG WINDS TO THE BIG ISLAND SUMMITS THROUGH TONIGHT. THE JET IS
FORECAST TO WEAKEN SOMEWHAT BY WEDNESDAY AFTERNOON...AND THE
ADVISORY MAY NEED TO BE EXTENDED. 

HIZ028-261345-
/O.NEW.PHFO.WI.Y.0010.140226T0034Z-140226T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
234 PM HST TUE FEB 25 2014

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

* WINDS...WEST 45 TO 55 MPH WITH LOCALIZED GUSTS OVER 65 MPH.
  WINDS WILL BE STRONGEST AT THE HIGHEST ELEVATIONS...NEAR THE
  PEAK OF THE MOUNTAINS. 

* TIMING...THROUGH TONIGHT. 

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

BIRCHARD
1 follow-up statement
938 
WWHW70 PHFO 260312
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
512 PM HST TUE FEB 25 2014

...HIGH WIND WARNING FOR BIG ISLAND SUMMITS THROUGH 6 AM HST
WEDNESDAY...

.A STRONG JET ALOFT WILL MOVE CLOSER TO THE ISLANDS...BRINGING
STRONG WINDS TO THE BIG ISLAND SUMMITS THROUGH TONIGHT. THE JET
IS FORECAST TO WEAKEN SOMEWHAT BY WEDNESDAY AFTERNOON...THUS THE
WARNING MAY NEED TO BE EXTENDED.

HIZ028-261600-
/O.UPG.PHFO.WI.Y.0010.000000T0000Z-140226T1600Z/
/O.NEW.PHFO.HW.W.0007.140226T0400Z-140226T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
512 PM HST TUE FEB 25 2014

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...WEST 45 TO 65 MPH WITH LOCALIZED GUSTS OVER 75 MPH.

* TIMING...THROUGH TONIGHT. 

* IMPACTS...TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY.
  TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS
  SUBSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD
BE DELAYED UNTIL WINDS SUBSIDE. 

&&

$$

BIRCHARD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 25, 10:00 AM HST, 4 hours 34 minutes earlier.

Area forecast discussion, Feb 25, 10:00 AM HST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST TUE FEB 25 2014

.SYNOPSIS...
COOL NORTH WINDS WILL BRING CLOUDS AND LIGHT SHOWERS TODAY...WITH
THE MOISTURE FOCUSING OVER NORTH SHORES AND SLOPES. THE WEAKENING
CLOUD BAND WILL MOVE TO THE BIG ISLAND BY TONIGHT AS SKIES SLOWLY
CLEAR ELSEWHERE. ANOTHER WEAK FRONTAL BAND IS EXPECTED TO BRING
ANOTHER ROUND OF CLOUDS AND SHOWERS LATE TOMORROW AS COOL NORTH
WINDS CONTINUE. WINDS WILL VEER TO THE EAST WEDNESDAY NIGHT...
SOUTHEAST ON THURSDAY...AND SOUTHWEST BY FRIDAY. MUGGY CONDITIONS
WILL DEVELOP THURSDAY AND FRIDAY...AND RAINFALL CHANCES
WILL INCREASE...AS A FRONT APPROACHES. THE FRONT WILL MOVE DOWN THE
ISLAND CHAIN THIS WEEKEND...LIKELY PRODUCING SHOWERS AND THE
POTENTIAL FOR A FEW BRIEF DOWNPOURS.

&&

.DISCUSSION...
A WEAK FRONT MOVING DOWN THE ISLAND CHAIN IS REPRESENTED BY AN E TO
W ORIENTED BAND OF RELATIVELY SHALLOW LOW CLOUDS THAT EXTENDS FROM
MAUI TO KAUAI THIS MORNING...WITH MOSTLY LIGHT SHOWERS FALLING ALONG
THE LEADING EDGE OF THE BAND. WITH THE LOW LEVEL FLOW FROM THE
N...THE BULK OF THIS MOISTURE IS AFFECTING N FACING SLOPES AND
COASTS. ONE OF THE FORECAST CHALLENGES OF THE DAY INVOLVES HOW MUCH
CLEARING WILL OCCUR OVER THE ISLANDS OF KAUAI AND OAHU AS THE MORE
ACTIVE AND SHOWERY PORTION OF THE FRONT MOVES S OVER MAUI COUNTY AND
THE BIG ISLAND.

THE WEAKENING FRONT OVER THE ISLANDS IS BEING SHUNTED SOUTHWARD BY
THE FLOW AROUND A SURFACE HIGH CENTERED FAR NW OF THE ISLANDS...
WHICH IS ALSO PROVIDING THE ISLANDS WITH LIGHT TO LOCALLY MODERATE
N WINDS. THE FORECAST CALLS FOR THE FRONT TO MOVE S TO NEAR THE BIG
ISLAND BY TONIGHT WHERE IT WILL LIKELY STALL AND DISSIPATE. MOSTLY
DRY N FLOW CONTINUES THROUGH MOST OF TOMORROW...BUT ANOTHER WEAK
FRONTAL CLOUD BAND IS EXPECTED TO ARRIVE OVER KAUAI IN THE
AFTERNOON...SPREADING TO THE BIG ISLAND BY LATE EVENING BEFORE
DISSIPATING...LIKELY BRINGING SIMILAR CONDITIONS AS TODAY/S FRONT.

THE HIGH TO THE NW WILL THEN MOVE RAPIDLY E THROUGH THE END OF THE
WEEK...WITH WINDS RESPONDING BY VEERING TO THE E AND SE THROUGH
THURSDAY...AND TO THE S AND SW THURSDAY NIGHT AND FRIDAY AHEAD OF A
STRONGER FRONT THAT IS EXPECTED TO TRAVERSE THE ISLAND CHAIN THIS
WEEKEND. LOW LEVEL MOISTURE CONVERGENCE IN THE SW FLOW ON FRIDAY
COULD BRING PRE-FRONTAL SHOWERS...ESPECIALLY TO KAUAI AND OAHU. THE
VEERING WINDS WILL BRING INCREASING DEW POINTS MAKING IT FEEL
INCREASINGLY MUGGY...AND COULD BRING VOG BACK TO THE SMALLER ISLAND
SKIES.

FORECAST MODELS ARE FAIRLY CONSISTENT IN THEIR HANDLING OF THE
WEEKEND FRONT...MOVING OVER KAUAI SATURDAY AND TO THE BIG ISLAND
SUNDAY. WITH MINIMAL SUPPORT FROM ALOFT...THIS FRONT IS NOT EXPECTED
TO BRING THUNDERSTORMS...BUT COULD PRODUCE SOME BRIEFLY LOCALLY
HEAVY DOWNPOURS. SOLUTIONS BEGIN TO DIFFER EARLY NEXT WEEK...WITH
ECMWF DEPICTING THE FRONTAL MOISTURE STALLED AND THEN BRIEFLY
RE-INVIGORATED NEAR THE BIG ISLAND...AND GFS PUSHING THE MOISTURE
SE OF THE BIG ISLAND AS A WEAK SHORTWAVE ALOFT PASSES BY. EITHER
WAY...WINDS LOOK TO BE LIGHT...AND FAVORING A NORTHERLY DIRECTION.

A STRONG AND MOSTLY ZONAL FLOW ALOFT WILL REMAIN NEAR THE STATE FOR
MOST OF THE WEEK...KEEPING ATMOSPHERIC CONDITIONS RATHER STABLE
UNTIL THE WEEKEND FRONT. WINDS HAVE STRENGTHENED AT THE BIG ISLAND
SUMMITS OVER THE PAST 12 HOURS...AS A RIDGE ALOFT SINKS SOUTHWARD...
ALLOWING THE JET TO SAG SOUTHWARD. WINDS ARE CLOSE TO ADVISORY
LEVELS NOW...AND ARE FORECAST TO INCREASE SLIGHTLY IN THE SHORT
TERM...BEFORE EASING WEDNESDAY NIGHT. THUS A WIND ADVISORY MAY BE
NECESSARY FOR THE SUMMITS.

&&

.AVIATION...
A SHALLOW FRONTAL BAND WILL BRING WIDESPREAD MVFR/IFR DUE TO
LOW CLOUDS AND SHRA ACROSS N FACING SLOPES FROM KAUAI TO MAUI COUNTY
TODAY...AND REACHING THE NE BIG ISLAND TONIGHT. AIRMET SIERRA
IS IN PLACE FOR MOUNTAIN OBSCURATION...AND WILL BE MODIFIED AS THE
BAND MOVES THROUGH THE ISLANDS. ACCELERATED NORTH WINDS WILL IMPACT
MAUI COUNTY AIRPORTS ALONG WITH KONA AND HILO THIS AFTERNOON DUE TO
TERRAIN FUNNELING EFFECTS.

&&

.MARINE...
NNW SWELL WILL BUILD LATER TODAY...WITH RESULTANT SURF HEIGHTS
EXPECTED TO APPROACH BUT REMAIN BELOW ADVISORY LEVELS ALONG N AND W
FACING SHORES THROUGH WEDNESDAY. ANOTHER IMPULSE FROM THE NNW WILL
LIKELY DRIVE SURF HEIGHTS TO ADVISORY LEVELS ON THURSDAY...WITH SURF
HEIGHTS FALLING BELOW ADVISORY LEVELS ON FRIDAY. A HURRICANE FORCE
LOW WILL DEVELOP FAR NW OF THE ISLANDS OVER THE NEXT COUPLE OF
DAYS...GENERATING A LARGE NW SWELL THAT WILL BUILD RAPIDLY FRIDAY
NIGHT AND SATURDAY...WITH SURF REACHING WARNING LEVELS ALONG N AND W
FACING SHORES OF MOST ISLANDS THROUGH SUNDAY. THIS SWELL WILL ALSO
AFFECT W FACING SHORES OF THE BIG ISLAND...WITH AT LEAST ADVISORY
LEVEL SURF EXPECTED. LONGER TERM OUTLOOK CALLS FOR SEVERAL MORE
SURF-PRODUCING LOWS TO DEVELOP WITHIN A N PACIFIC GYRE...WITH HIGH
SURF PERSISTING FOR MOST OF NEXT WEEK.

WINDS AND SEAS WILL STAY BELOW SMALL CRAFT ADVISORY /SCA/ CRITERIA
THROUGH WEDNESDAY. INCREASING SWELL FROM THE NW AND INCREASING WINDS
MAY ELEVATE COMBINED SEAS ABOVE THE 10 FT SCA THRESHOLD WEDNESDAY
NIGHT/THURSDAY BEFORE DIMINISHING ON FRIDAY. THE LARGE NW SWELL
THIS WEEKEND WILL PUSH SEAS OVER 10 FEET...REMAINING THAT WAY WELL
INTO NEXT WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...BIRCHARD
AVIATION...MORRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 5:12 PM HSTHigh Wind WarningHFOHawaii24 hr

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.